Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 16, NWS Houston/Galveston, TX

June 21, 2008Jackson County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 21, 2008, 9:17 PM CDT for Jackson County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2008, 9:17 PM CDT (02:17 UTC)
Expired
Jun 21, 2008, 10:00 PM CDT
In force
43 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Jackson County, TX

The radar

The Austin/San Antonio radar (KEWX), 146 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1856 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 220217
TORHGX
TXC239-220300-
/O.NEW.KHGX.TO.W.0016.080622T0217Z-080622T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
917 PM CDT SAT JUN 21 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN JACKSON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 1000 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  TORNADO WAS LOCATED 6 MILES SOUTH OF MORALES...MOVING SOUTHWEST 
  AT 20 MPH.

* LOCATIONS IN THE TORDANO WARNING INCLUDE BUT ARE NOT LIMITED TO
  EDNA.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2916 9680 2904 9652 2879 9669 2883 9673
      2885 9672 2888 9674 2894 9681 2898 9682
      2902 9684 2904 9690 2907 9693
TIME...MOT...LOC 0217Z 013DEG 20KT 2902 9675

$$
1 follow-up statement
000 
WWUS54 KHGX 220300
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1000 PM CDT SAT JUN 21 2008

TXC239-220310-
/O.EXP.KHGX.TO.W.0016.000000T0000Z-080622T0300Z/
JACKSON TX-
1000 PM CDT SAT JUN 21 2008

...THE TORNADO WARNING FOR WESTERN JACKSON COUNTY HAS BEEN ALLOWED TO
EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE TORNADO WARNING HAS MOVED OUT OF
THE AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2916 9680 2904 9652 2879 9669 2883 9673
      2885 9672 2888 9674 2894 9681 2898 9682
      2902 9684 2904 9690 2907 9693
TIME...MOT...LOC 0217Z 013DEG 20KT 2902 9675

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 21, 9:00 PM CDT, 17 minutes earlier.

Area forecast discussion, Jun 21, 9:00 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
900 PM CDT SAT JUN 21 2008

.DISCUSSION...
WELL-DEFINED SFC OUTFLOW BOUNDARY (PERHAPS THE ACTUAL SFC FRONT) NOW
EXTENDS FROM EDNA TO SARGENT TO WELL OFF THE COAST OF GALVESTON.
THE BOUNDARY WILL CONTINUE WORKING ITS WAY SOUTH. WILL MAINTAIN
CHANCE POPS WITH SEVERE MENTION FOR THE FAR SW ZONES UNTIL
MIDNIGHT. ELSEWHERE...HAVE DROPPED MENTION OF PRECIP FOR TONIGHT
AS ATMOSPHERE HAS BECOME TOO STABLE TO SUPPORT REDEVELOPMENT.
DRIER AIRMASS WILL GRADUALLY FILTER IN FROM THE NORTH OVERNIGHT
WHICH WILL RESULT IN SLIGHTLY COOLER MIN TEMPS FOR INLAND ZONES.
BEST MOISTURE/INSTABILITY ON SUNDAY WILL BE CONFINED TO THE
COASTAL ZONES WHERE SFC BOUNDARY MAY REMAIN IN PLACE AND WEAK
SEABREEZE WILL WORK ITS WAY INLAND. CONVECTIVE DEVELOPMENT SUN
AFTN SHOULD BE CONFINED MAINLY TO AREAS SOUTH OF HOUSTON. ABUNDANT
SUNSHINE...DRIER AIRMASS...AND LIGHT NORTHERLY WINDS WILL FAVOR
ANOTHER HOT AFTERNOON SUNDAY...WITH MANY LOCATIONS LIKELY TO REACH
THE UPPER 90S AGAIN.

WE RECEIVED SEVERAL REPORTS OF WIND DAMAGE AND AT LEAST ONE REPORT
OF GOLFBALL SIZED HAIL FROM THE STORMS TONIGHT. WILL SEND OUT AN
LSR LATER THIS EVENING.

35

&&

.PREV DISCUSSION... /ISSUED 353 PM CDT SAT JUN 21 2008/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS OUR NORTHERN
COUNTIES ALONG AND AHEAD OF A WEAK SOUTHWARD SAGGING FRONTAL BOUNDARY.
SOME OF THESE STORMS HAVE BECOME SEVERE WITH AN ESTIMATED 60 MPH WIND
GUST IN LIVINGSTON (POLK COUNTY) AT 240 PM. MORE ISOLATED ACTIVITY IS
HAVING MORE DIFFICULTY DEVELOPING ALONG THE SEABREEZE FRONT AS THE BOUNDARY
WORKS INLAND. BOUNDARY AND STORM MERGERS ARE A DEFINITE POSSIBILITY
AS THE AFTERNOON PROGRESSES WHEN THE SEABREEZE FRONT COLLIDES WITH THE
STUFF COMING DOWN FROM THE NORTH. ITS ALREADY IN THE MID TO UPPER 90S
ACROSS MUCH OF OUR CENTRAL AREAS (98 AT IAH AT 204 PM)...AND IT WILL
NOT TAKE MUCH FOR STORMS THAT DEVELOP AND/OR COLLIDE TO POSSIBLY BECOME
SEVERE AND PRODUCE BRIEF HEAVY RAINFALL. ACTIVITY WILL DIMINISH IN COVERAGE
AND INTENSITY THIS EVENING WITH THE LOSS OF DAYTIME HEATING. WILL FORECAST
SLIGHTLY LOWER RAIN CHANCES TONIGHT THROUGH THE REST OF THE WEEKEND
AND ON INTO THE START OF NEXT WEEK AS A SLIGHTLY DRIER AIRMASS SETTLES
INTO THE AREA FROM THE NORTH. ENOUGH INSTABILITY IS EXPECTED TO DEVELOP
FOR THE BEST CHANCE OF RAIN (ALBEIT LOW) TO OCCUR DAILY ALONG AND AROUND
THE SEABREEZE FRONT NEAR THE COAST AND JUST INLAND. AROUND THE MIDDLE
OF NEXT WEEK...A WEAKNESS ALOFT WILL EXIST ACROSS OUR AREA WITH A STRONG
RIDGE TO OUR WEST AND A WEAKER RIDGE OFF TO OUR EAST. THIS WEAKNESS
COULD END UP BRINGING THE CURRENT DEEPER MOISTURE FOUND ACROSS THE CENTRAL
GULF OF MEXICO WESTWARD RESULTING IN BETTER RAIN CHANCES FOR PARTS OF
OUR AREA.  42
AVIATION...
SEABREEZE COLLIDING WITH OUTFLOW BOUNDARIES WILL BRING SHRA/TSRA TO
IAH/HOU TERMINALS 21-01Z. SKIES SHOULD CLEAR QUICKLY THIS EVENING
AND EXPECTING THE WEAK FRONT TO CONTINUE TO SAG SOUTH THROUGH THE
REGION TONIGHT. PATCHY FOG POSSIBLE OVER RAIN DAMPENED/COOLED
GROUND. SHRA SHOULD BE OVER THE AREAS MAINLY SOUTH OF THE HIGHWAY 59
CORRIDOR AFTER 12Z...WITH TSRA CONFINED TO PRIMARILY THE COASTAL
COUNTIES THANKS TO THE MIDLEVEL NORTHERLY FLOW.
45

MARINE...
LIGHT WIND REGIME WILL BE IN PLACE THROUGH TUESDAY. SCATTERED
SHRA/TSRA SEEM MORE LIKELY AS WEAK COLD FRONT MOVES INTO THE COASTAL
WATERS AND DISSIPATES. NAM DOES TRY TO SPIN UP A TROPICAL SYSTEM
FROM THE WEST CENTRAL GULF AS IT MERGES WITH THE REMAINS OF THE
FRONTAL BOUNDARY. AM EXTREMELY SKEPTICAL ATTM THAT THIS WILL COME TO
PASS AS AIRMASS DIFFERENCE ACROSS THE FRONT IS VERY SMALL AND IT
WILL LIKELY UNDERGO RAPID FRONTOLYSIS AFTER MOVING OVER THE COASTAL
WATERS. BUT WITH SLIGHTLY RICHER POOLED MOISTURE WILL PROBABLY GET
SCATTERED SHRA THROUGH SUNDAY AFTERNOON.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  96  71  97  71 /  10  10  10  10  10
HOUSTON (IAH)              71  97  72  96  72 /  10  20  10  20  10
GALVESTON (GLS)            74  92  80  91  79 /  10  30  10  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...35
Hazardous weather outlook, Jun 21, 1:10 PM CDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
110 PM CDT SAT JUN 21 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
110 PM CDT SAT JUN 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH
EARLY THIS EVENING...

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONTAL BOUNDARY WILL CONTINUE TO SAG SOUTHWARD INTO THE REGION
THIS AFTERNOON. THIS FRONT ALONG WITH ADEQUATE MOISTURE...DAYTIME HEATING
AND THE SEABREEZE WILL PROVIDE FOR ANOTHER CHANCE OF SCATTERED SHOWERS
AND THUNDERSTORMS. SOME OF THE STRONGER THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND HAIL THE PRIMARY
WEATHER THREAT. STORM MOTIONS HAVE THE POTENTIAL TO BE SLOW...SO THE
STRONGER CELLS MAY PRODUCE LOCALIZED 2 TO 3 INCH RAINFALL AMOUNTS. THIS
ACTIVITY IS EXPECTED TO WEAKEN DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE DIFFUSE FRONT IS EXPECTED TO STALL SOMEWHERE NEAR THE INTERSTATE
10 CORRIDOR ON SUNDAY AND PROVIDE ANOTHER SHOT OF SCATTERED SHOWERS
AND THUNDERSTORMS ALONG AND SOUTH OF THE BOUNDARY. OTHERWISE...HAZARDOUS
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

In the hours before

Local storm report, Jun 21, 5:41 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
541 PM CDT SAT JUN 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     LIVINGSTON              30.71N 94.94W
06/21/2008  E60.00 MPH       POLK               TX   LAW ENFORCEMENT

            SHERIFF ESTIMATED WIND GUSTS OF 60 MPH AT THE SHERIFFS
            OFFICE IN LIVINGSTON.

0510 PM     HAIL             ALVIN                   29.43N 95.25W
06/21/2008  E0.50 INCH       BRAZORIA           TX   NWS EMPLOYEE

            PEA TO MARBLE SIZE HAIL IN ALVIN.

&&

42

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:10 PM CDTSpecial Marine WarningHGX65 min
Jun 21, 7:25 PM CDTSevere Thunderstorm WarningHGXBrazoria, Fort Bend, Matagorda, Wharton50 min
Jun 21, 7:58 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton47 min
Jun 21, 8:07 PM CDTSpecial Marine WarningHGX53 min
Jun 21, 8:45 PM CDTSevere Thunderstorm WarningHGXJackson, Matagorda, Wharton30 min
Jun 21, 9:00 PM CDTSpecial Marine WarningHGX45 min
Jun 21, 9:10 PM CDTSevere Thunderstorm WarningHGXJackson35 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.